What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 6:11 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 4, 6:11 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
711 PM EDT Thu May 4 2017
.SYNOPSIS...
A warm front will linger in the forecast area this evening
ahead of an approaching cold front. The cold front will cross
the area tonight. Associated strong low pressure moving into the
Ohio River Valley today will reach the Mid-Atlantic States
Friday. The low will be farther north of the area Saturday.
Cooler and drier air will dominate over the weekend into early
next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Main concern remains possible severe weather potential this
evening and overnight.
Latest surface analysis at 23z indicates warm front in the
southeast Midlands and the CSRA region with strong
thunderstorms confined to southeast coastal Ga and the low
country SC. Thunderstorms moving across the Midlands are
shallow and further development appears unlikely in the short
term with air mass north of warm front stable. Stronger Deep
layer effective shear over Ga and higher precipitable water will
likely shift into SC this evening. Limiting factor for severe
weather appears to be lack of instability at the moment.
Later this evening...As shear increases the threat for rotating
storms will be possible and cannot rule out an isolated brief
weak tornado threat in addition to damaging wind gusts if
instability increases and is realized as forecast through the
evening hours. Greatest region for threat appears to be
southeast Midlands/CSRA. Note that the latest HRRR model appears
less threatening with convection later this evening.
Later tonight as the upper low and attendant surface low slowly
move eastward through tonight the cold front will shift east
across the forecast area. Increasing upper dynamics with
diffluent 500mb flow will overspread the region overnight and
could enhance convection along and ahead of the front with
the best shear and instability (albeit weak) in place. The one
potential limiting factor may be decreasing deep moisture.
Hi-Res ARW/NMM WRF models show most of the convection shifting
east of the forecast area around 06z-08z with cooler and drier
air moving in behind the front. SPC continues to outlook the
area in a marginal risk through tonight.
Temperatures will be limited by mixing and clouds overnight and
have raised temps a bit from previous forecast in the
northeastern portions of the forecast area where the cooler air
is slower to arrive.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Cold front will be east of the area early in the day Friday,
with much of the rainfall also pushing east during the morning.
The main upper low will still be west of the region through the
day, and we should see some dry slotting across the cwa during
the morning. By the afternoon hours, as the cold pool aloft
slowly nears, there may be some redevelopment of some scattered
low topped showers. Models also showing stronger winds aloft
through the day mixing down the surface. Sustained winds 15 to
20, with the momentum transport from soundings showing gusts
around 25 knots. Although conditions appear to remain below
criteria at this time, a Lake Wind Advisory may still be
needed through the day Friday if winds are stronger.
Temperatures through the day Friday will be noticeably cooler,
with highs mainly in the 60s. Dry conditions return by Friday
night, with overnight lows cooling down into the upper 40s to
around 50.
Saturday into Saturday night, Temperatures begin to slowly
rebound during the afternoon under plenty of sunshine. Highs
should be able to climb into the lower 70s for many areas. The
models do show another shortwave moving southward on the
backside of the eastern low late in the day Saturday, with the
system still bringing enough moisture with it to passably eek
out a shower or two late in the day or into the evening hours
across the extreme western/northern counties. Will have low end
slight chance pops for that period, with very light qpf amounts.
Dry after midnight Saturday, with lows still falling down to
around 50 degrees.
Sunday through Sunday night, region remains under northwesterly
flow aloft. Dry weather expected to continue, along with the
slowly moderating temperature trend. Temperatures in the middle
to possibly upper 70s. A reinforcing shot of dry air during the
day possible, which will bring slightly cooler overnight lows
for Sunday night. Readings back into the middle to upper 40s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry weather from Monday through Wednesday, with temperatures
continuing to warm slightly each day and night. The next chance
for any measurable rainfall may not occur until Wednesday
evening through Thursday as the models show a stronger shortwave
moving through the region at that time.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Radar indicates heavier shower activity and a few thunderstorms will
push east of CAE/CUB/OGB after 00Z. Main cold front, still to our
west near the GA/AL line, will come through our forecast area (FA)
late tonight. Shower and thunderstorms activity currently along the
front may weaken as it approaches our FA. Ahead of the front,
periods of light to moderate shower activity possible. At this
point, based on radar trends and latest high resolution guidance,
confidence of thunder affecting our TAF sites insufficient to
include TS in the TAFs at this time. Combination of rain-cooled air,
and currently existing CIG restrictions to our west advecting
into our FA, suggests MVFR CIGS for our TAF sites tonight into
Friday morning. Though CIG heights could gradually lift Friday,
high end MVFR CIGs could linger into Friday afternoon. Despite
cooler and some drier air filtering into our FA Friday behind
the cold front, main upper low still over our FA could provide
some brief light scattered showers Friday afternoon. Will handle
with VCSH. Breezy conditions expected through Friday, with a
strong low level jet tonight. Will indicate LLWS.
EXTENDED AVIATION OUTLOOK...Breezy conditions at times through
Saturday, possibly into Sunday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 4, 7:55 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
855 PM EDT Thu May 4 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-035-037-041-
060100-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Aiken-Barnwell-Calhoun-Bamberg-
855 PM EDT Thu May 4 2017
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ029-031-036-038-060100-
Lee-Sumter-Orangeburg-Clarendon-
855 PM EDT Thu May 4 2017
...TORNADO WATCH 194 IN EFFECT UNTIL 3 AM EDT FRIDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Special weather statement, May 4, 5:08 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
608 PM EDT THU MAY 4 2017
SCZ041-042245-
Bamberg-
608 PM EDT THU MAY 4 2017
...A STRONG THUNDERSTORM WILL AFFECT BAMBERG COUNTy...
At 608 PM EDT, a strong thunderstorm was located near Ulmer, or 11
miles east of Allendale, moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Bamberg, Denmark, Ehrhardt, Olar and Govan.
LAT...LON 3313 8121 3316 8123 3344 8122 3341 8119
3338 8108 3333 8102 3334 8100 3331 8094
3324 8085 3321 8084 3318 8080 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2208Z 216DEG 26KT 3306 8111
fwaSpecial weather statement, May 4, 5:43 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
643 PM EDT THU MAY 4 2017
SCZ036-042315-
Orangeburg-
643 PM EDT THU MAY 4 2017
...A STRONG THUNDERSTORM WILL AFFECT ORANGEBURG COUNTY...
At 643 PM EDT, a strong thunderstorm was located near Branchville, or
9 miles east of Bamberg, moving north at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Orangeburg, Brookdale, Branchville, Bowman, Rowesville, Cordova,
Wilkinson Heights and Edisto.
LAT...LON 3321 8084 3325 8086 3332 8098 3366 8100
3363 8097 3364 8094 3361 8094 3362 8087
3360 8080 3352 8069 3351 8070 3347 8066
3347 8061 3353 8059 3333 8051 3318 8080
TIME...MOT...LOC 2243Z 183DEG 40KT 3332 8087
fwaSpecial weather statement, May 4, 6:29 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
729 PM EDT THU MAY 4 2017
SCZ031-036>038-050015-
Orangeburg-Calhoun-Clarendon-Sumter-
729 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...SOUTHWESTERN CLARENDON...WESTERN SUMTER...AND EAST CENTRAL
ORANGEBURG COUNTIES...
At 729 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Eastover to near
Elloree to near Bowman. Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Sumter, South Sumter, Summerton, Elloree, Oakland, Millwood, Santee,
Pinewood, Paxville, Cane Savannah, Dalzell, Lakewood, Privateer,
Wedgewood, Cherryvale and Stateburg.
LAT...LON 3352 8038 3330 8064 3347 8064 3377 8067
3377 8066 3375 8064 3375 8061 3379 8060
3385 8063 3388 8062 3411 8049 3408 8039
3383 8030
TIME...MOT...LOC 2329Z 213DEG 25KT 3379 8061 3355 8053 3335 8060
fwaSpecial weather statement, May 4, 7:20 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
820 PM EDT THU MAY 4 2017
SCZ029-031-036>038-050100-
Orangeburg-Calhoun-Clarendon-Sumter-Lee-
820 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...SOUTHEASTERN
CALHOUN...CLARENDON...SUMTER...AND SOUTHEASTERN
ORANGEBURG COUNTIES...
At 819 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bishopville to near
Manning to near Reevesville. Movement was northeast at 70 mph.
Locations impacted include...
Sumter, Manning, Bishopville, South Sumter, Holly Hill, Summerton,
Bowman, Elloree, Oakland, Mulberry, Millwood, Santee, Turbeville,
Mayesville, Pinewood, Lynchburg, Eutawville, Paxville, Vance and Cane
Savannah.
LAT...LON 3395 7998 3389 7993 3346 8013 3345 8022
3327 8030 3326 8043 3333 8051 3318 8080
3370 8061 3410 8061 3418 8046 3428 8043
3430 8036 3434 8036 3436 8029 3432 8024
3437 8018 3423 8011 3415 8015 3399 7989
TIME...MOT...LOC 0019Z 218DEG 62KT 3412 8038 3369 8028 3327 8069
fwa